Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Junction, CO

September 3, 2021Rio Blanco County, Colorado

NWS Grand Junction, CO issued this special weather statement at Sep 3, 2021, 5:21 PM MDT for Rio Blanco County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 5:21 PM MDT (23:21 UTC)
Expired
Sep 3, 2021, 5:45 PM MDT
In force
24 min
Issued by
NWS Grand Junction, CO
Hail
0.25 in
Wind
40

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 108 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS85 KGJT 032321
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
521 PM MDT Fri Sep 3 2021
 
COZ001>003-032345-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
521 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of west central Rio
Blanco County through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rangely, or 53 miles southeast of Vernal, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of west central Rio
Blanco County.

This includes Colorado 139 between mile markers 58 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3990 10884 3998 10887 4009 10858 3990 10849
TIME...MOT...LOC 2321Z 256DEG 22KT 3994 10878 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Sep 3, 2:09 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 3, 2:09 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
209 PM MDT Fri Sep 3 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 142 PM MDT Fri Sep 3 2021

Current satellite imagery shows several areas of low and mid
level clouds generally across the central portions of the forecast
area this afternoon. Radar returns also indicate several clusters
of moderate to strong cells along the Tavaputs/Bookcliffs and
Uncompahgre Plateau in addition to a few showers scattered
elsewhere. Some of the stronger storms have been producing small
hail and brief heavy rainfall. Southwest flow continues this
afternoon as the aformentioned trough moves across to our north.
Expect ongoing precipitation to continue through the early
evening hours when solar heating winds down. Max temperatures
tomorrow will continue a slight warming trend as we reach back up
to near-normal highs. Overnight lows will remain fairly similar
(near normals) to the last few nights. High pressure begins
building over the southwest CONUS tomorrow and will impede much
convective activity as flow turns west-northwesterly.

.LONG TERM...(Sunday through Friday)
Issued at 142 PM MDT Fri Sep 3 2021

A large area of high pressure will remain centered to our west, over
Nevada. To our south, plenty of moisture can be seen but flow around
the high will deflect said moisture and keep it in southern portions
of New Mexico and Arizona. The location of the high pressure will
keep upper level winds from the north (mostly) and fairly light
through Wednesday. By Thursday, the high pressure center will have
shifted to the Four Corners and it's this timeframe when some of the
moisture to the south will try to sneak up under the high pressure.
Guidance is not all that excited and the NBM does keep us mostly dry
with a very slim chance for a quick one off shower or storm over the
higher terrain. Either way, moisture will be limited so any
convection that forms will bring some gusty outflow winds and
that'll be about it. Guidance, heading into the weekend, has some
huge discrepancies with the EC keeping us under the influence of
high pressure while the GFS brings a deep trough into the
Intermountain West tapping into some monsoonal moisture. Plenty of
time to hammer out these details so the gist of the forecast will be
sunny skies, dry conditions, the usual afternoon breezes, and warm
temperatures under high pressure.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM MDT Fri Sep 3 2021

Convection has already started firing with some showers and
storms getting close to KASE and KEGE so included VCTS with some
tempo -TSRA for the afternoon hours. KHDN and possibly KRIL and
KTEX may also see some convection so included VCTS for those TAF
sites as well. Some heavier showers and gusty outflows will be the
biggest concern. Don't expect ILS breakpoints to be reached but
in the off chance they do, they shouldn't last for too long.
Convection will die down once the sun starts going down, leading
to a tranquil night and a calm day tomorrow as high pressure
builds in.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Sep 3, 1:24 AM MDT, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
124 AM MDT Fri Sep 3 2021

COZ001>014-017>023-UTZ022>025-027>029-041300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
124 AM MDT Fri Sep 3 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will develop this
afternoon, favoring the higher terrain of western Colorado. Gusty
winds, lightning and brief heavy rain will be the main threats.
Activity will diminish overnight resulting in dry conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A drying and warming trend will commence this weekend and into
early to mid next week as a strong ridge of high pressure builds
over the western states.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 3, 3:24 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
324 PM MDT Fri Sep 3 2021

UTZ024-025-032215-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
324 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of central Uintah
County through 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Fort Duchesne, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3991 10981 4006 10980 4012 10930 3981 10932
TIME...MOT...LOC 2124Z 268DEG 19KT 3998 10972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Stearns
Special weather statement, Sep 3, 3:57 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
357 PM MDT Fri Sep 3 2021

COZ001-UTZ023-024-032230-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
357 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northeastern Uintah
and southeastern Daggett Counties through 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Vernal, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Uintah
and southeastern Daggett Counties.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 368 and 381.
 Colorado 318 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 10949 4078 10950 4097 10901 4063 10901
TIME...MOT...LOC 2157Z 258DEG 23KT 4076 10930

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MDM
Special weather statement, Sep 3, 4:14 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
414 PM MDT Fri Sep 3 2021

COZ003-007-009-032245-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
414 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of south central
Garfield County through 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Parachute, or 37 miles west of Glenwood Springs, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rifle, Parachute and Battlement Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 72 and 90.
 Colorado 13 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 10810 3951 10810 3962 10783 3943 10771
TIME...MOT...LOC 2214Z 257DEG 26KT 3947 10804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MDM
Special weather statement, Sep 3, 4:18 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
418 PM MDT Fri Sep 3 2021

COZ001-UTZ024-025-032245-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
418 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of east central Uintah
County through 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southwest of Dinosaur, or 39 miles south of Vernal, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3986 10934 3997 10935 4002 10902 3979 10900
TIME...MOT...LOC 2218Z 266DEG 24KT 3990 10929

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDM
Special weather statement, Sep 3, 4:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Fri Sep 3 2021

COZ001-UTZ024-025-032315-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
447 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of west central Rio
Blanco County through 515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Rangely, or 44 miles southeast of Vernal, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Rio
Blanco County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3985 10915 3995 10915 4001 10885 3981 10883
TIME...MOT...LOC 2246Z 268DEG 21KT 3991 10908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDM
Special weather statement, Sep 3, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
521 PM MDT Fri Sep 3 2021

COZ001>003-032345-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
521 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of west central Rio
Blanco County through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rangely, or 53 miles southeast of Vernal, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Rio
Blanco County.

This includes Colorado 139 between mile markers 58 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 10884 3998 10887 4009 10858 3990 10849
TIME...MOT...LOC 2321Z 256DEG 22KT 3994 10878

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MDM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:51 PM MDTSpecial Weather StatementGJTMoffat24 min
Sep 3, 3:27 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt47 min
Sep 3, 4:14 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield103 min
Sep 3, 4:14 PM MDTSpecial Weather StatementGJTGarfield31 min
Sep 3, 5:49 PM MDTSpecial Weather StatementGJTRio Blanco41 min
Sep 3, 2:46 PM MDTSevere Thunderstorm WarningGJTUintah44 min
Sep 3, 3:24 PM MDTSpecial Weather StatementGJTUintah51 min
Sep 3, 3:57 PM MDTSpecial Weather StatementGJTDaggett33 min
Sep 3, 4:18 PM MDTSpecial Weather StatementGJTUintah27 min
Sep 3, 4:47 PM MDTSpecial Weather StatementGJTUintah28 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.